Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 479, NWS Norman, OK

September 7, 2021Kay County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2021, 6:41 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 6:41 PM CDT (23:41 UTC)
Expired
Sep 7, 2021, 7:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kay County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS54 KOUN 072341
SVROUN
OKC071-103-080030-
/O.NEW.KOUN.SV.W.0479.210907T2341Z-210908T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
641 PM CDT Tue Sep 7 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  South central Kay County in northern Oklahoma...
  Northeastern Noble County in northern Oklahoma...

* Until 730 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Tonkawa, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Red Rock, Marland and Sooner Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3672 9720 3662 9705 3661 9704 3660 9704
      3659 9706 3659 9699 3655 9693 3653 9696
      3653 9699 3651 9701 3651 9703 3645 9703
      3637 9718 3662 9739
TIME...MOT...LOC 2341Z 314DEG 13KT 3662 9725 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

30
2 follow-up statements
133 
WWUS54 KOUN 080001
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
701 PM CDT Tue Sep 7 2021

OKC071-103-080030-
/O.CON.KOUN.SV.W.0479.000000T0000Z-210908T0030Z/
Kay OK-Noble OK-
701 PM CDT Tue Sep 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL KAY AND NORTHEASTERN NOBLE COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Marland, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Rock, Marland and Sooner Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 9705 3661 9704 3660 9704 3659 9706
      3659 9699 3655 9693 3653 9696 3653 9699
      3651 9701 3651 9703 3645 9703 3637 9718
      3657 9735 3667 9712
TIME...MOT...LOC 0000Z 317DEG 18KT 3653 9715 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

30
068 
WWUS54 KOUN 080023
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
723 PM CDT Tue Sep 7 2021

OKC071-103-080033-
/O.EXP.KOUN.SV.W.0479.000000T0000Z-210908T0030Z/
Kay OK-Noble OK-
723 PM CDT Tue Sep 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KAY AND
NORTHEASTERN NOBLE COUNTIES WILL EXPIRE AT 730 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
small hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3662 9705 3661 9704 3660 9704 3659 9706
      3659 9699 3655 9693 3653 9696 3653 9699
      3651 9701 3651 9703 3645 9703 3637 9718
      3657 9735 3667 9712
TIME...MOT...LOC 0023Z 314DEG 13KT 3648 9708 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 5:54 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 7, 5:54 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
554 PM CDT Tue Sep 7 2021

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 206 PM CDT Tue Sep 7 2021

Evolving MCV evident over northwest Texas with exiting area of
convection. This should have little or no impact on western north
Texas going into the short term period.

Cold front will be entering northwest portions of Oklahoma shortly,
with steady but relatively slow progress southward through tonight.
Deeper pre-frontal mixing as afternoon progresses will help erode
most of the cap that is in place across western/central/northern
Oklahoma, and with sufficient moisture return and convergence near
mentioned front, we should see scattered storm development late this
afternoon and early this evening from west-central Oklahoma east
northeast into portions of north-central and central Oklahoma. With
the deeply mixed environment yielding DCAPE values in excess of 1500
J/kg, damaging wind gusts will be the primary severe weather concern
with the strongest storms through at least early evening. After
sunset, ML CIN should quickly increase which will allow any
remaining storms to become more elevated in nature and is expected
to yield a decrease in coverage and intensity. However, with
increasing mid-upper level flow and weak upper trough moving into
northeast Oklahoma overnight, we could see some elevated storm
activity continuing into southeast portions of Oklahoma tomorrow
morning. If these storms can be maintained, they should stay sub
severe overnight.

Slightly cooler temperatures still look like a good bet for tomorrow
with dominant northeast to easterly low level flow. Most areas
should see highs at least 5 to 10 degrees cooler than those seen
today, with parts of north-central Oklahoma possibly see highs 15
degrees cooler than those see this afternoon (mid 80s as opposed to
100). Although less hot, Wednesdays highs will remain slightly above
average for a majority of the forecast area.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 206 PM CDT Tue Sep 7 2021

Dry forecast last half of the week into the weekend. Models show the
center of the upper high shifting into the southern Rockies region
by late this week. The high then becomes E-W oriented over the
southern U.S. over the weekend. Hot, above average, temperatures are
expected this week into the weekend, with triple digit highs
possible across portions of the fa Friday and Saturday. The humidity
is not expected to be as high as the last few weeks with lower
dewpoints over the area. So heat index values of 105+ are less
likely this go around. Some models show a shortwave moving across
the central U.S. early/middle next week which may bring a chance for
rain to parts of the fa but right now it looks like most areas will
remain dry into at least early next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 550 PM CDT Tue Sep 7 2021

A cold front located in northwest Oklahoma will continue to slide
south this evening. There will be a chance for a few thunderstorms
along and near this boundary tonight. They may impact sites across
northern and central sections of Oklahoma. Have maintained a
mention at OKC/OUN/SWO with a VCTS at PNC and CSM. Have also gone
ahead and put a TEMPO at CSM this evening. Winds will shift to the
north and northeast behind the front with a few gusts this evening
around 20kts, mainly at WWR. Mainly mid/high clouds otherwise
tonight with clear skies most locations tomorrow.

&&

.UPPER AIR...
Issued at 206 PM CDT Tue Sep 7 2021

An Upper Air flight is planned for 0Z Wednesday (9/8) this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  88  64  92 /  30   0   0   0
Hobart OK         68  91  63  95 /  20   0   0   0
Wichita Falls TX  71  92  64  94 /  10  10   0   0
Gage OK           61  87  61  95 /   0   0   0   0
Ponca City OK     61  86  60  92 /  30   0   0   0
Durant OK         68  90  63  92 /  30  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....25
AVIATION...30
Hazardous weather outlook, Sep 7, 11:21 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1121 AM CDT Tue Sep 7 2021

OKZ004>048-050>052-TXZ083>090-081630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1121 AM CDT Tue Sep 7 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a marginal risk for severe thunderstorms late this
afternoon and evening along a cold front which will move through
northern Oklahoma. If severe storms do occur, damaging wind would
be the primary hazard. Storms could continue into the overnight
hours in parts of southern and southeastern Oklahoma, but should
remain below severe criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Fire weather conditions will become elevated Saturday afternoon
over western Oklahoma and adjacent parts of northern Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 7, 6:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
616 PM CDT Tue Sep 7 2021

OKZ005-006-011-072345-
Major OK-Alfalfa OK-Woods OK-
616 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa and central Major Counties through 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Cleo Springs, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairview, Cleo Springs, Aline and Orienta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3644 9865 3653 9847 3634 9824 3619 9852
TIME...MOT...LOC 2316Z 327DEG 11KT 3643 9851

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 7, 6:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
617 PM CDT Tue Sep 7 2021

OKZ010-015-072345-
Woodward OK-Dewey OK-
617 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northwestern Dewey
and south central Woodward Counties through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Vici, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vici, Sharon, Mutual and Cestos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3626 9941 3631 9925 3612 9903 3603 9935
TIME...MOT...LOC 2317Z 327DEG 11KT 3621 9930

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Sep 7, 6:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
632 PM CDT Tue Sep 7 2021

OKZ008-012-013-080000-
Garfield OK-Kay OK-Noble OK-
632 PM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southern Kay,
northern Noble and northeastern Garfield Counties through 700 PM
CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ponca City to 3 miles southeast of Tonkawa
to 4 miles northwest of Billings. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponca City, Billings, Marland, southwestern Kaw Lake and Ceres.

This includes Interstate 35 between mile markers 196 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 9691 3668 9693 3670 9704 3668 9706
      3666 9706 3660 9704 3659 9706 3658 9700
      3660 9691 3658 9690 3638 9745 3655 9765
      3659 9752 3659 9746 3662 9746 3667 9730
      3678 9704
TIME...MOT...LOC 2332Z 303DEG 16KT 3672 9707 3665 9725 3656 9752

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 6:16 PM CDTSpecial Weather StatementOUNMajor29 min
Sep 7, 6:17 PM CDTSpecial Weather StatementOUNDewey28 min
Sep 7, 6:18 PM CDTSevere Thunderstorm WarningOUNMajor, Woods42 min
Sep 7, 6:32 PM CDTSpecial Weather StatementOUNNoble28 min
Sep 7, 6:50 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.